Tornadoes · United States · Maine · 2016
EF0 tornado, Hanford, Maine, July 18, 2016
This EF0 tornado ran 0.1 miles across Aroostook County on July 18, 2016, touching down at 5:40 PM EDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 18, 2016
- Touchdown
- 5:40 PM EDT (21:40 UTC)
- Lifted
- 5:41 PM EDT (21:41 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Aroostook County
- Touchdown point
- 46.917, -68.234
- Lift-off point
- 46.918, -68.234
- Record number
- 1607181540-01
What the Weather Service recorded
A pre-frontal surface trof moved across the region during the early to mid afternoon hours of the 18th...with a strong cold front following during the late afternoon and evening. Severe thunderstorms developed during the afternoon and persisted into the evening producing damaging winds and large hail. A weak tornado also briefly occurred several miles north of Caribou.
A supercell thunderstorm produced a brief EF-0 tornado. The short lived EF-0 tornado...with estimated maximum winds around 80 mph...touched down on the north side of Tangle Ridge Road then travelled around a 100 yards into the woods. The tornado uprooted and snapped numerous trees along its short path (DI28, DOD3). The tornado could have briefly touched down again further to the east-northeast along the path of the storm. However...forestation and lack of roads in the area limited the damage survey.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the tornado touched down at Jul 18, 3:28 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 3:28 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Caribou ME 328 PM EDT MON JUL 18 2016 .SYNOPSIS... A strong cold front will cross the area tonight. High pressure will follow with a drier and cooler air mass Tuesday. The next cold front will cross northern New England Friday. && .NEAR TERM /THROUGH TUESDAY/... The severe weather threat continues into this evening with very strong shear ahead of a vigorous upper level trough. The entire forecast area remains in a severe thunderstorm watch into this evening. Supercells have formed and are currently moving towards southern Penobscot to include Bangor. Damaging winds, large hail and even a tornado are possible in this very favorable convective environment. While Bangor is under gun in the near term, the entire forecast area is vulnerable into this evening. The severity of the storms will likely weaken right along the coast as they hit the marine environment. For this evening...the severe weather threat will wind down with clearing skies and cooler temperatures. Lows will drop to the upper 40s to lower 50s in northern Aroostook, but will only drop to the lower 60s for Bangor and Down East. Fog will reform this evening near the coast ahead of the front but will dissipate later in the night. High pressure builds Tuesday with very gusty west to northwest winds. These winds will gust up to 30 mph, especially in northern zones. Downsloping for Bangor and Down East will yield mostly sunny skies with highs in the upper 70s. Towards northern Aroostook, more widespread cumulus is expected with highs in the mid to upper 60s. Humidity will be quite low on Tuesday. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Hipres wl be building south of New England Tue night with WNW flow contg to pump cool and dry air into CWA. Mins by Wed morning wl lkly dip into the 40s acrs the north. Cld cvr wl gradually diminish ovrngt and with dry dwpts do not expect fog to be a concern. Wed wl feature a warmer day with highs in Downeast zones arnd 80F and acrs the north in the m70s. Expect skies to cld up drg the day in cyclonic flow aloft as wk s/wv slides thru. Thur wl feature warm advection on swrly flow as wm frnt lifts into ern Canada. Expect isold showers acrs the north in the mrng with showers/tstms in the aftn in destabilizing airmass. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... An upper trough over the region with several shortwaves moving across the CWA will allow for some occasional showers and storms over the CWA Thu night through the weekend. The most likely time for showers and storms is to be ahead of and with the front expected to pass over the weekend, but at this point, timing of the front appears a bit uncertain, varying between Fri night and Sat night. Temps look to be above normal early in the period, with a gradual downward trend over the weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: Strong thunderstorms with hail, wind gusts to 60-70 mph and the threat of tornadoes will cross the area this afternoon and evening. Tops to nearly FL400 are possible. Outside of these thunderstorms, it will be VFR except a brief period of MVFR cigs early Tuesday morning. West to northwest wind gusts may reach up to 30 mph Tuesday afternoon. SHORT TERM: VFR expected Tue afternoon into Thur afternoon. MVFR Restrictions expected in showers and storms through the end of the week. && .MARINE... NEAR TERM: South swell around two feet is expected through the period. Winds will increase this afternoon ahead of a cold front to as much as 20 knots, but little gustiness is expected. Fog will finally move out later tonight into Tuesday morning. SHORT TERM: Winds and seas will remain below SCA criteria through the end of the week with seas increasing in srly swell Friday afternoon ahead of next system. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...MCW Short Term...Farrar Long Term...Kredensor Aviation...MCW/Farrar Marine...MCW/Farrar
Hazardous weather outlook, Jul 18, 11:13 AM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1113 AM EDT MON JUL 18 2016 MEZ001>006-010-011-015>017-029>032-191515- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1113 AM EDT MON JUL 18 2016 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-191515- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1113 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 18, 3:54 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
354 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG SANGERVILLE 45.16N 69.36W
07/18/2016 PISCATAQUIS ME AMATEUR RADIO
A FEW TREES DOWN IN SANGERVILLE.
0225 PM TSTM WND DMG GUILFORD 45.17N 69.39W
07/18/2016 PISCATAQUIS ME TRAINED SPOTTER
MULTIPLE TREES DOWN IN GUILFORD.
0220 PM TSTM WND DMG ABBOT 45.19N 69.45W
07/18/2016 PISCATAQUIS ME AMATEUR RADIO
TREE DOWN ON A HOUSE IN ABBOT.
&&
NWS CARIBOU ME
IRIS SYSTEMLocal storm report, Jul 18, 4:04 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
404 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG EXETER 44.97N 69.14W
07/18/2016 PENOBSCOT ME TRAINED SPOTTER
TWO TREES DOWN, INCL A 60-FOOT MAPLE.
0235 PM TSTM WND DMG DOVER-FOXCROFT 45.19N 69.23W
07/18/2016 PISCATAQUIS ME AMATEUR RADIO
A DOZEN TREES REPORTED DOWN IN
DOVER-FOXCROFT.
0235 PM TSTM WND DMG 2 WSW DOVER-FOXCROFT 45.17N 69.26W
07/18/2016 PISCATAQUIS ME EMERGENCY MNGR
COUNTY EMA REPORTS DOZENS OF TREES DOWN IN
DOVER-FOXCROFT AND EAST SANGERVILLE.
&&
NWS CARIBOU ME
IRIS SYSTEMLocal storm report, Jul 18, 4:05 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
405 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL OLD TOWN 44.93N 68.65W
07/18/2016 U0.25 INCH PENOBSCOT ME TRAINED SPOTTER
.
&&
FMKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Caribou, ME (KCAR), 12:00Z
9.7 hours before the tornado, 19 km from the path. July 18, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80161 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Caribou, ME (KCAR), 00:00Z
2.3 hours after it, 19 km from the path. July 19, 2016.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 1561 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.3
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Caribou Municipal (CAR), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Caribou radar (KCBW), 103 km away, was scanning. The volume nearest the touchdown began at 21:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in MaineEvery tornado in Maine since 1950Warnings in force in Maine nowThe forecast where you are
The other tornadoes of July 18, 2016
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 18 | 12:42 PM EDT | EF0 | Coos, NH | 2.0 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.